Levothyroxine side effects

Hi, I have only recently started thyroid medication. Just 25mg of Levothyroxine. I took it for about 9 days.

Then I felt a bit out of breath, I had a sort of pressure in my chest, sweating, trembling, palpitations and diarrhoea.

I had a paramedic check me over and he suggested I go to A&E to be checked out. So an Ambulance was called.

Anyway I had bloods taken and ECG's etc done and fortunately all was ok. But they think it maybe the Levothyroxine that had caused this.

So I stopped taking it.

This has now heightened my anxiety too.

Has anyone else had a similar experience.

18 Replies

  • Some people are very sensitive to levo, and some people fluctuate between being hyper and hypo, so it could be either of those possibilities.

    What are your iron levels like? Very low iron can cause palps and breathlessness.

    Do you have your blood test results from before going on levo?

  • Thank you for replying :)

    I think my iron levels are ok. I have had palpitations and a bit breathlessness in the past but not for a long time and not as acute.

    My Thyroxine was 12.4 ... TSH 5.43 and my Thyroid Antibodies were normal.

    This time last year my TSH level was 4.14.

  • It's hard to know if it's the levo or being chronically undermedicated that's making you feel so unwell, though diarrhoea can be a sign of being hyper so I wonder if somehow the levo is making you racy without actually helping you. Does you gp have anything to say about it?

  • I've not been back to my gp yet. My appointment is on 28th. She was reluctant to start me on them as she said I was only borderline, I was told that last year too. But as I was symptomatic and it's in my family, she started me on the lowest dosage.

  • welshcath,

    Welcome to our forum.

    I would say your experience was down to a surge of adrenaline as compromised adrenals (caused by low thyroid hormone) reacted in response to the medicated thyroid hormone replacement.

    Many members have adrenal problems as they work closely with the thyroid gland (HPA- Axis) and supply more hormone to give you energy when thyroid hormones are low.

    There is thought that the adrenal glands should be supported when starting thyroid hormone replacement as a rise in the metabolism caused by the introduction of extra T4 (Levothyroxine) will be too much for failing adrenal glands, which will secrete adrenaline when cortisol levels fall low.

    This is not something doctors are taught in medical school and adrenal fatigue is not usually acknowledged.

    I take 3 grams of Vit C daily to support my adrenal glands and keep iron and nutrients optimal. Ask your GP to test Vit B12, folate, ferritin, Vit D and post results complete with ranges (numbers in brackets) for members to comment. A doctors "normal" may not be the same level as that which members have found to be most beneficial for good thyroid function.

    The goal of Levothyroxine is to restore the patient to euthyroid status and for most people that means TSH just above or below 1.0 and symptoms may lag behind good biochemistry by 6-8 weeks. It is important to take your pill on an empty stomach with a glass of water, 1 hour before food, 2 hours before supplements and 4 hours before calcium, iron or vit D supplements.


    Adrenaline and Low Thyroid Hormone.


  • Hi radd

    Thank you so much for replying. A lot of interesting information there. Especially as this is all new to me. As I said in my post, I only took the medication for 9 days. It really scared me and the thought of taking any thyroid meds fills me with dread now.

    I took the Levothyroxine at night though. 1. Because I heard it was better and 2. Because I like to have my breakfast as soon as I get up.

  • If you are really hypo, and your results suggest that you are, you need to take something or the worse case result could be coma and death. Best case: depression, constipation and fatigue with heart problems.

  • Thank you for your reply.

    I already have a lot of those symptoms. I'm just hoping maybe another type of Thyroid medication will work.

  • I'd check your ferritin, B12, folate and D3 and then give levo another try when they are optimal. Sometimes a very low dose like the one you were on can make you worse as your own thyroid takes a a well-earned break but the meds aren't enough to replace what it was managing to make. 50 is the usual starter dose for an adult. If you really can't tolerate T4 you'll need to go private as the NHS is very unlikely to prescribe T3 unless you have the DIO2 gene problem.

  • Hi Angel

    Thank you for that information. Do you think I need to see an Endo, or are GP's able to sort this out?

  • Impossible to say. Depends on the Gp and the endo. You could ask Louise.Warvill

    @thyroiduk.org for the TUK list of decent doctors and endos.

  • Thank you again :)

  • Hi I remeber the same hapoening to me...my blood pressure was low and i went into a sort of coma as well. It was because of being on too many diffetent medicatiobs at once because at the time my asrhma was very bad and i had sterouds and a double dose of antibiotics too. Were you on any other medication? If so you could ask for a medication reveiw with your GP. Also sometimes when new to a certain med our bodies have side effects more severe until they get used to it. Every symotom youve mentioned is a side effect of levo. The pressure in the chest sounds more concerning...i had it too and panicked a lot which made orger aymotoms...it ended up that it wasnt a heart attack it was a digestive issue as intolerant to fructose and had a hiatus hernia. If you continue to get these symotoms ask dr to check if you are intolerant to any of the ingreduents. Best wishes. X

  • Hi Lbrook

    Thank you for replying to my message and sorry to hear you have suffered too. A sort of coma sounds awful :(

    No I am not taking any other medication.

    Are you still taking the Levo after all that?

    Cath x

  • Thanks, yes it was scary. The consultant said I had to get straight back on the levo. Hoping the follow up with the gp to discuss results will shed light on which meds are ok and which not.

    Im glad youre not on any other meds. Hope it works well for you and stabilises.

  • Hi again

    How did they put you back on the same meds after having such a bad experience? :( How long have you been taking them, what dosage and are you better now?

  • They said I have to take levo 50mcg and they will test again in a few months. Monteleukast and salbuyamol for asthma and steroid nasal spray for allergies. Im only taking lansoprazole as and when i need it so im not ovetmedicated.

    I guess they kerp goving ot to me because my blood test results are borderline' the only one that is out of range is tsh at 4.75 but that was in range when i was taking levo all the time...2 years on it now. Im dreading November...every November i get double/triple flu on top of my allegies and hypothyroid symptoms and end up on nebulisers and emergency steroid doses. Last year it was 8 tablets a day for 6 days. Saved my life but was actually at the point of wishing i could have just slipped away.if it wasnt for my family and friends needing me. There doesnt seem to be a solution to peopke getting like this...until scientists find more or different cures.

  • Sounds awful what your going through. Fingers crossed this November will be different for you. It's horrible feeling unwell all the time :(

You may also like...